Alert archive / Virginia / Special Weather Statements in 2017
Special Weather Statement, NWS Wakefield, VA
NWS Wakefield, VA issued this special weather statement at Jan 18, 2017, 12:21 PM EST for City of Portsmouth, City of Virginia Beach, Virginia. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 18, 2017, 12:21 PM EST (17:21 UTC)
- Expired
- Jan 18, 2017, 12:45 PM EST
- In force
- 24 min
- Issued by
- NWS Wakefield, VA
The radar
The Norfolk radar (KAKQ), 96 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 618 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WWUS81 KAKQ 181721
SPSAKQ
Special Weather Statement
National Weather Service Wakefield VA
1221 PM EST WED JAN 18 2017
NCZ102-VAZ095-097-098-181745-
Eastern Currituck-Norfolk/Portsmouth-Virginia Beach-Chesapeake-
1221 PM EST WED JAN 18 2017
...A SHOWER WITH HEAVY RAIN WILL AFFECT ...THE SOUTHERN CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND
THE CITY OF VIRGINIA BEACH...
At 1220 PM EST, a shower with heavy rain was located over Cradock, or
over Downtown Portsmouth, moving southeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this shower.
This shower will be near...
Chesapeake around 1225 PM EST.
Regent University and Virginia Wesleyan College around 1230 PM
EST.
Great Bridge and Kempsville around 1235 PM EST.
Fentress around 1240 PM EST.
Princess Anne and Back Bay around 1245 PM EST.
Other locations impacted by this shower include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Sandbridge Beach, Herberts Corner, Oceana NAS and Munden.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3651 7591 3655 7592 3655 7596 3654 7597
3677 7646 3690 7635 3685 7593 3647 7582
TIME...MOT...LOC 1720Z 296DEG 27KT 3681 7632
$$
MINNICKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this special weather statement went out at Jan 18, 10:02 AM EST, 2 hours 19 minutes earlier.
Area forecast discussion, Jan 18, 10:02 AM EST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Wakefield VA 1002 AM EST Wed Jan 18 2017 .SYNOPSIS... An upper level disturbance moves across the area this afternoon. High pressure then builds in from the west tonight and settles over the area on Thursday. The high slides off the coast Thursday night as another front moves in by Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Latest MSAS showing the cold front now pushing south intp NC. Skies quickly clearing behind it but sn upper level disturbance is quickly on its heels now tracking SE across the fa. Sct shwrs have quickly developed with this feature with latest high res data continuing to show sct shwrs moving se mainly along and NE of I64. Thus, have updated the grids to reflect chc shwrs next few hours across the fa then shifting toward the coast after 18Z as the weak s/w pushes offshore. Kept thunder out of the forecast for now. Gusty N-NW winds behing the system will usher in cooler / drier air this afternoon with dewpoints quickly falling into the upr 30s to lwr 40s. However, sfc temps should top out in the upr 50s to lwr 60s. && .SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY/... Dry/mostly clear tonight and Thu as sfc high pressure settles over the area. Lows tonight in the mid/upr 30s inland to the lwr 40s far SE. Highs in the 50s Thu. Next system approaches from the W/SW Thu night/Fri, with the latest guidance slowing down the onset of pcpn until daytime Fri. Still looks like enough of a good overrunning scenario to maintain likely POPS all areas for Fri. Highs in the low/mid 50s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Above normal temps will continue to dominate the extended period acrs the area. A warm front and associated low pressure will lift NE or E of the area Fri night, with weak high pressure building over the region for Sat into Sat evening. Showers will be exiting NE or E of the CWA Fri night, with dry wx for Sat. Sun into early Tue, strong upper low pressure will lift fm the srn Plains/lower MS valley northeast into ern OH/wrn PA. This will result in waves of moisture/strong lift up into the region during this period. So, have gone with likely POPs everywhere, esply Sun aftn into Mon evening. Pcpn chances decrease fm SSW to NNE Mon night into Tue morning, as low pressure moves away to the NNE. Dry wx should return for Tue aftn/evening. Max temps will range fm the lower 50s to the lower 60s, with lows in the lower 40s to lower 50s. && .AVIATION /15Z WEDNESDAY THROUGH SUNDAY/... A warm front stays north of the area this morning as a cold front sweeps through the region. VFR to start off the 12Z TAF period over SE terminals with MVFR at KRIC and IFR at KSBY. These conditions may continue over the next few hours with the front in the vicinity. MVFR/IFR psbl at the other three terminals as well but would be short-lived and not confident enough to include in the TAFs attm. Could see some showers as well especially near the coast. Conditions will improve to VFR everywhere by midday as the cold front pushes offshore, and NW winds gust to ~20 kt. Outlook: High pressure builds over the area behind the cold front allowing for VFR conditions tonight into Thursday. MVFR/IFR conditions will be possible late Thursday and into Friday as the next low pressure system approaches the region. Dry weather returns for Saturday. && .MARINE... A sfc cold front is located across cntrl VA early this morning and is expected to cross the waters from nw to se after sunrise... exiting the NE NC coast by mid-late morning. Sw winds generally 10-15kt Bay/Ocean/Sound with gusts around 20kt over coastal waters. Cooler post-frontal air is expected to arrive around mid-late morning...resulting in a more uniform increase in nw winds rather than a typical surge over the waters. Speeds still generally aob 15kt with gusts around 20kt on coastal waters. Seas 2-3ft; waves 1-2ft. Not much change to the overall weather pattern/forecast through Sun. Sfc high pressure builds in from the west tonight and nw-n winds will gradually diminish to 10kt or less by Thu morning. High pressure then resides over the waters through Thu night with light and variable winds anticipated Thu aftn through Thu night. Seas 2-3ft tonight through Thu...building to 2-4ft due to nly swell from the slowly departing Wed system (despite being far enough offshore to have no other significant impacts to the marine forecast). Waves 1-2ft. Sfc high gets pushed offshore Fri morning as an upper low swings through the Ohio Valley and Mid Atlantic regions during Fri. Winds become se-s aob 10kt. A sfc low is anticipated to develop along a warm frontal boundary associated with this feature and then develop into a coastal low off the far SE VA/NE NC coast late Fri night. The coastal low may linger just off the Cape Hatteras coast on Sat with weak high pressure building nw of the area during the day. Winds become more n-ne Sat/Sat night with speeds no higher than 10kt as the coastal low develops just south of the local marine area. The 2-4ft seas persist Fri into Sat night with a brief lull of 2-3ft seas during the day on Sat. Waves continue at 1-2ft through Sat. Meanwhile, a more vigorous low pressure system exits the Four Corners Region and swings across TX/OK and the Lower Mississippi Valley on Sun. A warm front extending ewd from this low will be linked with the coastal low...eventually lifting the warm front north into the area as the sfc low deepens and becomes negatively-tilted. The pressure gradient tightens in response to the incoming sfc low and winds become more onshore/ely with speeds increasing to 10-15kt. Seas expected to build to 3-5ft late in the day; waves building to 2-3ft within the same timeframe. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...MAS/MPR NEAR TERM...MPR SHORT TERM...LKB/MAS LONG TERM...TMG AVIATION...MAS MARINE...BMD
Hazardous weather outlook, Jan 18, 3:04 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 304 AM EST WED JAN 18 2017 MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092- 093-095>100-509>525-190815- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD- CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA- POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX- MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON- ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH- ACCOMACK-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER- EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 304 AM EST WED JAN 18 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 18, 12:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1221 PM EST WED JAN 18 2017
NCZ102-VAZ095-097-098-181745-
Eastern Currituck-Norfolk/Portsmouth-Virginia Beach-Chesapeake-
1221 PM EST WED JAN 18 2017
...A SHOWER WITH HEAVY RAIN WILL AFFECT ...THE SOUTHERN CITY OF
NORFOLK...THE CENTRAL CITY OF CHESAPEAKE...THE CITY OF PORTSMOUTH AND
THE CITY OF VIRGINIA BEACH...
At 1220 PM EST, a shower with heavy rain was located over Cradock, or
over Downtown Portsmouth, moving southeast at 30 mph.
Wind gusts in excess of 30 mph and pea size hail are possible with
this shower.
This shower will be near...
Chesapeake around 1225 PM EST.
Regent University and Virginia Wesleyan College around 1230 PM
EST.
Great Bridge and Kempsville around 1235 PM EST.
Fentress around 1240 PM EST.
Princess Anne and Back Bay around 1245 PM EST.
Other locations impacted by this shower include South Norfolk, Rudee
Heights, Portlock, Mount Pleasant, Princess Anne Plaza, Sigma,
Sandbridge Beach, Herberts Corner, Oceana NAS and Munden.
If you see lightning or hear thunder...you are at risk. Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
LAT...LON 3651 7591 3655 7592 3655 7596 3654 7597
3677 7646 3690 7635 3685 7593 3647 7582
TIME...MOT...LOC 1720Z 296DEG 27KT 3681 7632
MINNICKThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 1:01 PM EST | Special Weather Statement | AKQ | Southampton, City of Franklin | 29 min |
| Jan 18, 1:32 PM EST | Special Weather Statement | AKQ | City of Franklin | 28 min |
| Jan 18, 1:50 PM EST | Special Weather Statement | AKQ | Southampton, City of Franklin | 25 min |
Nearby
Special Weather Statements in Virginia, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.